facebooktwitterRSS
- Advertisement -
  • Most Commentedmost commented up
  • Most Emailedmost emailed up
  • Popularmost popular up
- Advertisement -
 

« News Home

Prescription drugs are controlled for a reason



Published: Sat, November 10, 2001 @ 12:00 a.m.



With the news that some individuals who have been treated with the antibiotic Cipro have developed side effects, the public should be reminded that taking drugs while not under a physician's care is risky.

The warnings are nothing new. No one should take a medication that has not been prescribed for him or her -- even if one's symptoms appear to be the same as those of a relative or close friend who happens to have a few extra pills to share. Nor should one travel to Mexico to obtain medication that is uncontrolled there but that would require a prescription here.

Amid the anthrax hysteria, many have found a way to obtain Cipro and have taken it at the first sign of a cough. And what's wrong with that?

Virtually all drugs have side effects of one sort or another. Some may be mild and temporary; others can be prolonged and even deadly. Many medications adversely interact with other drugs, so taking both can be a toxic combination. Yet others are contraindicated for individuals with certain medical conditions.

It takes a trained medical professional to determine what will work best to combat each disease in the individual patient.

Harmful outcomes: In the case of Cipro -- as with other antibiotics -- unnecessary or inappropriate use can harm the body by killing off normal bacteria that inhabit the human digestive system or by facilitating the growth of bacteria that are resistant to antibiotics and hence more dangerous.

In response to the reported side effects, Dr. Stuart Levy, president of the Alliance for Prudent Use of Antibiotics, says that those who are thinking of taking Cipro or other antibiotics "are risking a personal problem."

That some of the side effects may also be the result of anxiety, as Dr. William J. Hall, president of the American College of Physicians and the American Society of Internal Medicine, suggests, does not change the basic message: antibiotics should not be taken at the first sight of flour on the kitchen counter-top.

Nearly a fifth of some 500 people taking Cipro in Boca Raton, Fla. -- where one man died of anthrax last month -- have developed side effects, ranging from breathing problems to itching and swelling of the face, neck and throat. Other side effects can include nausea, diarrhea, vomiting, abdominal pain, headache, rash and restlessness.

Americans would be wise to leave diagnosis and treatment to the professionals, and exercise a good dose of common sense.




Comments

Use the comment form below to begin a discussion about this content.


News
Opinion
Entertainment
Sports
Marketplace
Classifieds
Records
Discussions
Community
Help
Forms
Neighbors

HomeTerms of UsePrivacy StatementAdvertiseStaff DirectoryHelp
© 2014 Vindy.com. All rights reserved. A service of The Vindicator.
107 Vindicator Square. Youngstown, OH 44503

Phone Main: 330.747.1471 • Interactive Advertising: 330.740.2955 • Classified Advertising: 330.746.6565
Sponsored Links: Vindy Wheels | Vindy Jobs | Vindy Homes